Alert archive / Wyoming / High Wind Warnings in 2020
High Wind Warning 54, NWS Cheyenne, WY
NWS Cheyenne, WY issued this high wind warning at Dec 25, 2020, 3:09 AM MST for 4 counties in Wyoming. It took effect at Dec 25, 2020, 7:00 PM MST. It was in force for 19 hr. 7 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 25, 2020, 3:09 AM MST (10:09 UTC)
- In effect from
- Dec 25, 2020, 7:00 PM MST
- Expired
- Dec 26, 2020, 2:01 PM MST
- In force
- 19 hr
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Carbon County, WY, Laramie County, WY, Platte County, WY
The radar
The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 10:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 26, 1:30 AM MST | NON-TSTM WND GST 64 | 10 Ese Crystal Lake Cam, WY | EMKAY UPR SITE. SUSTAINED WINDS 52 MPH. |
| Dec 26, 1:36 AM MST | NON-TSTM WND GST 57 | 1 Sse Bordeaux, WY | BORDEAUX WYDOT SITE. SUSTAINED WINDS 42 MPH. |
| Dec 26, 2:25 AM MST | NON-TSTM WND GST 60 | 10 Ese Crystal Lake Cam, WY | EMKAY UPR SITE. SUSTAINED WINDS 55 MPH. |
| Dec 26, 2:32 AM MST | NON-TSTM WND GST 58 | 1 Sse Bordeaux, WY | BORDEAUX WYDOT SITE. SUSTAINED WINDS 37 MPH. |
| Dec 26, 4:30 AM MST | NON-TSTM WND GST 61 | 10 Ese Crystal Lake Cam, WY | EMKAY UPR SITE. SUSTAINED WINDS 52 MPH. |
| Dec 26, 4:52 AM MST | NON-TSTM WND GST 58 | 3 Ese Elk Mountain, WY | COUNTY ROAD 402 WYDOT SITE. SUSTAINED WINDS 37 MPH. |
| Dec 26, 6:16 AM MST | NON-TSTM WND GST 62 | 3 Ese Elk Mountain, WY | COUNTY ROAD 402 WYDOT SITE. SUSTAINED WINDS 30 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 10.2 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2420 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 196 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
212 WWUS75 KCYS 251009 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 309 AM MST Fri Dec 25 2020 WYZ106-110-116-117-261800- /O.NEW.KCYS.HW.W.0054.201226T0200Z-201226T1800Z/ /O.CON.KCYS.HW.W.0052.000000T0000Z-201225T1800Z/ Central Laramie Range and Southwest Platte County- North Snowy Range Foothills-South Laramie Range- South Laramie Range Foothills- Including the cities of Bordeaux, Arlington, Elk Mountain, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 309 AM MST Fri Dec 25 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 AM MST THIS MORNING... ...HIGH WIND WARNING IN EFFECT FROM 7 PM THIS EVENING TO 11 AM MST SATURDAY... * WHAT...For the first High Wind Warning, west winds 25 to 35 mph with gusts up to 60 mph. For the second High Wind Warning, west winds 25 to 35 mph with gusts up to 65 mph expected. * WHERE...Wind prone areas across I80 for Arlington, Elk Mountain, and Central Laramie Range and South Laramie Range Foothills Counties. Also for areas near Bordeaux across I25. * WHEN...For the first High Wind Warning, until 11 AM MST this morning. For the second High Wind Warning, from 7 PM this evening to 11 AM MST Saturday. * IMPACTS...High blowover risk for lightweight and high profile vehicles. Expect travel delays and possible road closures for lightweight and high profile vehicles. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ AB/AW
3 follow-up statements
732 WWUS75 KCYS 251738 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 1038 AM MST Fri Dec 25 2020 WYZ106-110-116-117-261200- /O.EXP.KCYS.HW.W.0052.000000T0000Z-201225T1800Z/ /O.CON.KCYS.HW.W.0054.201226T0200Z-201226T1800Z/ Central Laramie Range and Southwest Platte County- North Snowy Range Foothills-South Laramie Range- South Laramie Range Foothills- Including the cities of Bordeaux, Arlington, Elk Mountain, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 1038 AM MST Fri Dec 25 2020 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 11 AM MST SATURDAY... ...HIGH WIND WARNING WILL EXPIRE AT 11 AM MST THIS MORNING... * WHAT...West winds 25 to 35 mph with gusts up to 65 mph expected. * WHERE...Wind prone areas across Interstate 80 for Arlington, Elk Mountain, and Central Laramie Range and South Laramie Range Foothills Counties. Also for areas near Bordeaux across Interstate 25. * WHEN...From 7 PM this evening to 11 AM MST Saturday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ Rubin
614 WWUS75 KCYS 260737 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 1237 AM MST Sat Dec 26 2020 WYZ106-110-116-117-270000- /O.EXT.KCYS.HW.W.0054.000000T0000Z-201227T0000Z/ Central Laramie Range and Southwest Platte County- North Snowy Range Foothills-South Laramie Range- South Laramie Range Foothills- Including the cities of Bordeaux, Arlington, Elk Mountain, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 1237 AM MST Sat Dec 26 2020 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * WHAT...West winds 25 to 35 mph with gusts up to 65 mph expected. * WHERE...Wind prone areas across Interstate 80 for Arlington, Elk Mountain, and Central Laramie Range and South Laramie Range Foothills Counties. Also for areas near Bordeaux across Interstate 25. * WHEN...Until 5 PM MST this afternoon. * IMPACTS...Mainly to transportation. Light weight and high profile vehicles such as light load semis and those towing camper trailers stand a high risk of blow offs or blow overs. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$
198 WWUS75 KCYS 262101 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 201 PM MST Sat Dec 26 2020 WYZ106-110-116-117-262215- /O.CAN.KCYS.HW.W.0054.000000T0000Z-201227T0000Z/ Central Laramie Range and Southwest Platte County- North Snowy Range Foothills-South Laramie Range- South Laramie Range Foothills- Including the cities of Bordeaux, Arlington, Elk Mountain, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 201 PM MST Sat Dec 26 2020 ...HIGH WIND WARNING IS CANCELLED... Winds have decreased from overnight, thus the high wind warning has been cancelled. $$ Rubin
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Dec 24, 10:04 PM MST, 5 hours 5 minutes earlier.
Area forecast discussion, Dec 24, 10:04 PM MST, 5 hours 5 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 1004 PM MST Thu Dec 24 2020 .SHORT TERM...(This evening through Saturday night) Issued at 229 PM MST Thu Dec 24 2020 Tonight...Peak wind gusts continue to slowly decrease across Laramie, Kimball and Cheyenne counties this afternoon, thus will allow the High Wind Warning there to expire on schedule. Gradients remain sufficient for possible high winds to continue across the wind prone locations such as Arlington, Bordeaux and the Interstate 80 Summit between Laramie and Cheyenne, so the High Wind Warning looks good for these locations. Otherwise, minimal weather impacts noted overnight. Christmas Day...The flow aloft turns from northwest to west as the ridge aloft moves overhead. It looks like the gradients in the low levels should decrease enough to allow the High Wind Warning to expire at late morning for Arlington, Elk Mountain, Bordeaux and the Interstate 80 Summit. With 700 mb temperatures near 2 Celsius along with downslope warming winds, maximum temperatures expected to reach 35 to 45 degrees west of I-25, and upper 40s to near 60 degrees east of I-25. Friday night...Low and mid level gradients strengthen again, and we may see winds approaching high wind criteria again in our wind prone locations. For now, not enough confidence to issue a High Wind Watch. Saturday...The next Pacific origin cold front enters our western counties during the day, spreading a chance of snow showers over the Sierra Madre Range in the afternoon. Low level gradients look sufficient for possible high winds over our wind prone locations. Continued relatively mild again, though a few degrees cooler than Christmas due to more mid and high level cloudiness. Saturday night...The fast moving shortwave trough aloft moves off to our east, and with adequate low and mid level moisture, expect scattered show showers mainly over the mountains and north of a Rawlins to Chadron line. Continued windy in the wake of the shortwave trough aloft and with decent cold air advection in the low levels. .LONG TERM...(Sunday through Thursday) Issued at 229 PM MST Thu Dec 24 2020 High pressure continues to dominate the western half of the CONUS, and a strong low pressure cell with its associated cold front, extending from the Great Lakes southward through the Appalachians, continue pushing north/northeast from the Upper Peninsula into Ontario. Fairly mild temperatures and calmer weather expected for Sunday as zonal flow returns to the region with highs in the high 30s to low 40s east of I-25 and much colder temperatures to the west. There will be some remaining potential for snow across the Sierra Madres Sunday morning that decreases into the afternoon. Otherwise, POPs remain low for the remainder of the CWA through Monday morning. Biggest challenge going into next week will be the positioning of the Colorado Low expected to move eastward. Depending on the timing and positioning of this system, the next chance for some wide spread snow will be Monday night through early Wednesday morning. Currently, the Colorado Low is still on track to move northeast from the Four Corners and position in Central Colorado, before it continues traveling east and strengthening over the Midwest. Current model guidance has this system still too far north for stronger snow conditions. However, with good moisture advection from the south, upslope flow, and wrap-around moisture could result in a wide spread light snow for across southeastern Wyoming and the Nebraska Panhandle. Through the remainder of the week, temperatures return to the mid- 30s as a ridge of high pressure builds across the Rockie Mountains. There is a potential for some embedded shortwave troughs with the approach of the ridge, which could give some higher winds Thursday into Friday. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 959 PM MST Thu Dec 24 2020 VFR conditions and clear skies prevail across all terminals. ...SE Wyoming... KCYS... Wind gusts up to 20 knots are anticipated to continue until around 08Z Friday. KLAR, KRWL... Winds will stay around 10 knots or less through Friday night. ...Nebraska Panhandle... KBFF, KCDR, KSNY, KAIA... Winds will stay between 5 and 15 knots through Friday night. && .FIRE WEATHER... Issued at 229 PM MST Thu Dec 24 2020 No concerns based on expected winds and humidities. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...High Wind Warning until 11 AM MST Friday for WYZ106-110-116-117. NE...None. && SHORT TERM...RUBIN LONG TERM...MD AVIATION...LK FIRE WEATHER...RUBIN
Hazardous weather outlook, Dec 24, 1:56 PM MST, 13 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 156 PM MST Thu Dec 24 2020 NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111>115-118- 119-252100- Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill- Kimball County-Cheyenne-North Sioux-South Sioux- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-East Platte County-Goshen County- Central Carbon County-Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- Central Laramie County-East Laramie County- 156 PM MST Thu Dec 24 2020 This hazardous weather outlook is for portions of panhandle Nebraska...western Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be needed. WYZ106-110-116-117-252100- Central Laramie Range and Southwest Platte County- North Snowy Range Foothills-South Laramie Range- South Laramie Range Foothills- 156 PM MST Thu Dec 24 2020 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT A High Wind Warning continues with west winds of 35 to 45 mph with gusts to 70 mph. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY The High Wind Warning continues until 11 AM Friday. .Spotter information statement... Spotter activation will not be needed. Rubin
Nearby
High Wind Warnings in Wyoming, 2020Every high wind warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.